Ohio, 2004Flooding in Ohio, August 28, 2004
August 28, 2004 · NWS ILN · 4 events in 4 counties and zones
4 flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 28, 5:51 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 28, 5:51 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z AVIATION
NATIONAL WEATHER SERVICE WILMINGTON OH
651 AM EDT SAT AUG 28 2004
.AVIATION (12Z-12Z)...
SCT CONVECTION HAS DVLPD IN THE LAST TWO HOURS FROM NEAR KFWA SE TO
JUST NORTH OF KCMH...WITH WDLY SCT ACTIVITY CURRENTLY BTWN
KDAY...KILN AND KCMH. CONVECTION FEEDING OFF OF LO LVL CONV BOTH AT
925 AND 850 MB NOTED ON CURRENT RUC. MORE CONSOLIDATED CONVECTION
ACRS NRN FCST AREA ALMOST LOOKS LIKE SOME FORM OF A WARM FRONT...AS
SFC WINDS HAVE BACKED TO S/SE IN EASTERN OHIO. WX IS BEING DRIVEN
BY MESOSCALE...AND AS A RESULT BOTH ETA AND GFS HAVING PROBLEMS
RESOLVING SMALL SCALE FEATURES. HAVE RELIED HEAVILY ON CURRENT RUC
FOR FIRST 12 HOURS OF TAF FCST. WITH SCT ACTIVITY EXPECTED TO
CONTINUE FOR FEW HOURS THIS MRNG...HAVE STARTED NRN TAF SITES WITH
VCTS AND HIT SC A LITTLE HARDER. HAVE THEN INSERTED DRY PERIOD
FROM 14Z INTO MID AFTN. LO LVL CONV RELAXES...AND APPEARS THAT MAY
SEE SOME SUN BEFORE CU FIELD BEGINS TO DVLP.
FRNTL BNDRY WILL MOVE SLOWLY EASTWARD AS SFC WAVE RIDES ALONG IT
LATE THIS AFTN INTO EVNG. MAIN KICKERS FOR CONVECTION THIS AFTN
WILL BE AMOUNT OF SFC HEATING...INSTABILITY AND LO LVL CONVERGENCE.
RUC INDCG SBCAPES TO APPCH 4000 J/KG BY 21Z...AND THIS APPEARS
REASONABLE AS SHOULD SEE DECENT AMOUNT OF SUNSHINE FOR LATE
MRNG/ERLY AFTN. AS SFC WAVE AND ASSOCD VORT LOBE MOVE INTO NW OHIO
THIS EVNG...BETTER ORGANIZED AND MORE WIDESPREAD TSTM ACITIVITY
EXPECTED AS LO LVL CONV INCREASES. HAVE BROUGHT TSTMS INTO ALL TAFS
BTWN 00-03Z...CONTINUING THRU OVERNIGHT HOURS. STILL SOME
UNCERTAINTY REGARDING HOW EXTENSIVE CONVECTION WILL BE TONIGHT...BUT
FEEL MENTION IS WARRANTED AS FRNTL BNDRY MOVES INTO REGION. WINDS
WILL REMAIN S/SW UNTIL FROPA...WHICH WILL NOT TAKE PLACE UNTIL AFT
12Z SUN.
&&
.SHORT TERM (TODAY THROUGH MONDAY)...
SURFACE ANALYSIS SHOWS WEAK SURFACE LOW OVER NRN ILLINOIS WITH
SOUTHERLY FLOW INTO FORECAST AREA. KILN RADAR SHOWING RW/TRW IN
WEST CENTRAL OHIO WITH THE GENERAL WEAKENING TREND.
ETA/GFS ARE GENERALLY IN DESCENT AGREEMENT WITH MAJOR FEATURES. THE
ETA APPEARS TO MUCH CONVECTION TODAY. THIS SHOWS UP IN THE QPF
FIELDS AND ALSO IN ITS SURFACE TEMPERATURE.
CONTINUE TO THINK THE BEST THREAT OF RW/TRW WILL BE LATTER THIS
AFTERNOON INTO THE OVERNIGHT WITH THE COLD FRONT MOVING THROUGH.
CONVECTION WILL FOCUS ALONG WARM FRONT (JUST NORTH OF I-70) AND
OUTFLOWS LEFT OVER FROM EARLY MORNING CONVECTION. MODERATE
INSTABILITY IS EXPECTED...HOWEVER WIND FIELD IS GENERALLY WEAK.
THIS WILL RESULT IN STRONG STORMS WITH POSSIBLY A FEW SEVERE.
WILL LOWER POPS TONIGHT FROM 60% TO 50%. THE REASON FOR THIS IS THE
LACK OF ORGANIZED LIFT. THERE WILL BE A COLD FRONT AND MARGINAL
INSTABILITY. HOWEVER...AT THIS POINT THERE DOES NOT APPEAR TO BE
MUCH SYNOPTIC LIFT. WILL CONTINUE TO HANG ON TO POPS SUNDAY AS A
COMBINATION OF THE NORTHERN JET STREAM DIPPING INTO GREAT LAKES AND
TS #7 OFF THE CAROLINA COAST WILL SLOW UP THE EASTWARD PROGRESSION
OF THE FRONT.
AS FOR MONDAY SURFACE HIGH BUILDS IN BRINGING PLENTY OF SUNSHINE.
MAV TEMPS LOOK GREAT...ONLY MADE MINOR ADJUSTMENTS.
&&
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY NIGHT)...
NO CHANGE TO CURRENT FORECAST FOR EARLIER DISCUSSION SEE BELOW.
&&
.PREVIOUS DISCUSSION...
LONG TERM (MONDAY THROUGH FRIDAY)...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 250 PM EDT FRI AUG 27 2004.
HIGH PRESSURE WILL BUILD IN MONDAY FROM THE WEST AND WILL DOMINATE
OUR WEATHER PATTERN THROUGH THE EXTENDED BY MODEL CONSENSUS.
EXPECT TEMPS TO BE SLIGHTLY BELOW NORMAL THROUGH MID WEEK. THE HIGH
SHOULD MOVE EAST OF THE AREA BY THURSDAY...ALLOWING A MORE SOUTHERLY
FLOW WITH TEMPS RETURNING TO NEAR NORMAL LEVELS. WILL LEAVE
EXTENDED DRY AT THIS POINT...BUT A WEAK BNDRY MAY INFLUENCE THE
SOUTHERN FCST AREA THURSDAY INTO FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&
AVIATION: RYAN
SHORT TERM: TIPTON
LONG TERM: JWC
Hazardous weather outlook, Aug 28, 4:04 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT SAT AUG 28 2004
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290903-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
504 AM EDT SAT AUG 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
SCATTERED STRONG THUNDERSTORMS TODAY WILL BRING VERY HEAVY RAIN AND
SOME GUSTY WINDS. A FEW STORMS COULD TURN SEVERE THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH AND EAST OF
I-71.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
TIPTON
Flood, Licking
- When
- August 28, 7:45 AM EST to 8:30 AM EST
- Where
- Licking forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
Scattered strong thunderstorms produced locally heavy rainfall of two to three inches across portions of central and western Ohio. Several roads were flooded between Dayton and Xenia, across western Darke County and in northern Licking County from the slow-moving thunderstorms.
Flood, Greene
- When
- August 28, 4:35 PM EST to 5:45 PM EST
- Where
- Greene forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
Scattered strong thunderstorms produced locally heavy rainfall of two to three inches across portions of central and western Ohio. Several roads were flooded between Dayton and Xenia, across western Darke County and in northern Licking County from the slow-moving thunderstorms.
Flood, Montgomery
- When
- August 28, 4:35 PM EST to 5:45 PM EST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Scattered strong thunderstorms produced locally heavy rainfall of two to three inches across portions of central and western Ohio. Several roads were flooded between Dayton and Xenia, across western Darke County and in northern Licking County from the slow-moving thunderstorms.
Flood, Darke
- When
- August 28, 8:15 PM EST to 9:00 PM EST
- Where
- Darke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Scattered strong thunderstorms produced locally heavy rainfall of two to three inches across portions of central and western Ohio. Several roads were flooded between Dayton and Xenia, across western Darke County and in northern Licking County from the slow-moving thunderstorms.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, August 28, 2004$1.7 million · 1 event
- Flash Flooding in Ohio, August 28, 2004$1.3 million · 4 events
- Flash Flooding in Illinois, August 28, 2004$500,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2004$200,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Tennessee, August 28, 2004$180,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Illinois, August 28, 2004$150,000 · 1 in hail · 3 events
- Flash Flood and Hail in Mississippi, August 28, 2004$95,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Texas, August 28, 20041 injured · $60,000 · F0 · 4 events
- Damaging Wind in Indiana, August 28, 2004$50,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2004$25,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 28, 2004$20,000 · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 28, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421874, 5421873, 5421875, 5421872.